MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0725
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.There was a white fibrous substance present on the pusher assembly from approximately 173.0 cm to 175.0 cm from the proximal end of the pusher assembly.The shape wire was outside of the proximal constraint sphere and flattened, and the embolization coil's proximal constraint sphere was intact with the pusher assembly.The embolization coil had several offset coil windings along its length.The shape wire became retracted back into the embolization coil after initial investigation.Conclusions: evaluation of the device revealed the embolization coil was able to be advanced out of the introducer sheath with some difficulty.The shape wire was found to be unseated and a white fibrous substance was present on the pusher assembly.The substance found on the distal pusher assembly may have contributed to the resistance experienced when attempting to advance the smart coil out of the introducer sheath.The offset coil windings and unseated shape wire damage are likely a result of repeated attempts to retract and withdraw the embolization coil against resistance inside the introducer sheath.If the embolization coil is stuck at its distal tip, the shape wire may protrude out the proximal end of the embolization coil.Upon relaxation of the embolization coil, the shape wire may retreat back within the embolization coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil out of its introducer sheath and into the microcatheter.Therefore, the smart coil was removed and the procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please see below for additional details of the device investigation results and conclusions: results: the shape wire was protruding from the proximal washer on the embolization coil and the embolization coils proximal constraint sphere was intact with the pusher assembly.Further investigation of the fibrous substance revealed it to be delaminated polymer from the distal pusher assembly.Conclusions: upon advancing the embolization coil out of the introducer sheath, the shape wire was found protruding from the proximal washer of the embolization coil and distal pusher assembly was delaminated.If the distal embolization coil met extreme resistance, this compression may have caused the shape wire of fixed length to pierce the adhesive and protrude proximally from the embolization coil proximal washer.The protrusion of the shape wire inside the introducer sheath may have resulted in increased friction on the distal pusher assembly during repeated attempts to overcome the extreme resistance.This increased friction may have contributed to the distal pusher assembly beginning to delaminate.It is likely that repeated attempts to advance the coil against extreme resistance with this increased friction accelerated the severity of distal pusher assembly delamination.The root cause of the distal embolization coil extreme resistance could not be determined.Further investigation revealed offset coil windings along the embolization coil.This damage was likely a result of repeated attempts to advance or retract the coil against resistance.After the initial investigation, the shape wire was found to no longer be protruding from the proximal washer.This is a result of the compression of the embolization coil relaxing to its original length allowing the shape wire to retract to its original position within the embolization coil.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6152370
Report Number3005168196-2016-01788
Device Sequence Number708848
Product Code HCG
UDI-Device Identifier00814548014555
UDI-Public00814548014555
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/17/2020
Device Catalogue Number400SMTSTD0725
Device Lot NumberF65395
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/07/2016
Supplement Report FDA Received Date01/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1